Maine, 2003

Damaging Wind in Maine, August 27, 2003

August 27, 2003 · NWS CAR · 1 event in 1 county or zone

Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). the driver was not injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). One tree landed on the back of a car stopped at an intersection...the driver was not injured. A large section of wooden roof was torn from a business...which landed on a tractor trailer parked near the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 27, 7:25 AM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 7:25 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
825 AM EDT WED AUG 27 2003

.UPDATED...
UPDATE TO ADD AREAS OF FOG FOR NORTHERN AND EASTERN ZONES. NO OTHER
CHANGES AT THIS TIME.

.SYNOPSIS...
A COLD FRONT WILL CROSS THE STATE TODAY. EXPECT CLEARING SKIES ACROSS
CENTRAL AND SOUTHERN SECTIONS TODAY. AS AN UPPER AIR DISTURBANCE MOVES
ACROSS THE NORTH...SCATTERED SHOWERS STILL A POSSIBILITY OVER NORTHERN
SECTIONS THIS AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS NEW ENGLAND
THURSDAY AND THEN MOVE EAST OF THE AREA ON FRIDAY...WITH PARTLY TO MOSTLY
CLEAR SKIES. ANOTHER COLD FRONT WILL APPROACH THE STATE FRIDAY WITH ANOTHER
ROUND OF SHOWERS.

DISCUSSION...
WITH MAJOR POWER PROBLEMS AT NCEP THIS MORNING NO NCEP MODELS AVAILABLE.
PRIMARILY USED RUC...GEM AND NAVY NOGAPS SO ONLY MADE CHANGES TO THE FIRST 2
PERIODS IN THE GRIDS.

UPPER FRONT HAS MOVED EAST OF THE STATE THIS MORNING. EXPECT COLD FRONT TO
CROSS THE STATE DURING THE DAY PRODUCING SCATTERED SHOWER MOSTLY ACROSS
NORTHERN SECTIONS. WITH DOWNGLIDE...EXPECT PARTLY TO MOSTLY SUNNY CONDITIONS
ACROSS DOWNEAST SECTIONS BY MIDDAY. UPPER TROUGH WILL CROSS THE STATE
LATE THIS AFTERNOON AND WITH VORT MAX MOVING ACROSS THE NORTH WILL KEEP
SHOWERS GOING THROUGHOUT THE DAY FOR THE NORTH AND CENTRAL SECTIONS.

WITH DRY NORTHWEST FLOW EXPECT MOSTLY CLEAR CONDITIONS ACROSS THE ENTIRE CWA
TONIGHT. WILL KEEP ISOLATED SHOWER GOING ACROSS THE EXTREME NORTH EARLY THIS
EVENING WITH CYCLONIC FLOW BUT BY MIDNIGHT ANY ACTIVITY SHOULD BE OVER.

GEM MODEL HINTING AT NEXT COLD FRONT TO HANG UP OVER SOUTHERN MAINE LATE
SATURDAY WITH RAIN SPREADING ACROSS THE STATE SATURDAY NIGHT BEFORE FRONT
MOVES SOUTH SUNDAY. SINCE OLD GFS AND NEW NOGAPS CONTINUE TO PUSH COLD FRONT
WELL OFFSHORE LATE SATURDAY WILL NOT TOUCH THE EXTENDED BUT SOMETHING FOR
THE DAY SHIFT TO LOOK AT.

MARINE...WINDS WILL SHIFT FROM THE SW TO THE W TODAY AS COLD FRONT CROSSES
THE WATERS. WINDS TO REMAIN BELOW 2O KTS AND SEAS AROUND 3 FT.

AVIATION...GENERALLY VFR CONDITIONS TODAY EXCEPT BRIEFLY MVFR CONDITIONS IN
ANY SHOWERS.

.CAR...NONE

NORTON/MIGNONE
Hazardous weather outlook, Aug 27, 4:00 AM EST, 9 hours 30 minutes before
MEZ001>006-010-011-015>017-029>032-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
500 AM EDT WED AUG 27 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FOSTER

In the hours before

Special weather statement, Aug 27, 12:07 PM EST, 1 hour 23 minutes before
MEZ001-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
107 PM EDT WED AUG 27 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 106 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 22
MILES NORTHWEST OF ESTCOURT STATION TO 21 MILES WEST OF NINE-MILE
BRIDGE. THE LINE WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    SAINT PAMPHILE...     NINE-MILE BRIDGE...   ESTCOURT STATION...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4776 6957 4657 7033 4672 6930 4798 6882

NNNN
Special weather statement, Aug 27, 12:28 PM EST, 1 hour 2 minutes before
MEZ001-002-271830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
128 PM EDT WED AUG 27 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 123 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 15
MILES NORTHWEST OF ESTCOURT STATION TO SAINT PAMPHILE. THE LINE WAS
MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
    SAINT PAMPHILE...     ESTCOURT STATION...   DICKEY...
    ALLAGASH...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4763 6957 4675 6984 4711 6784 4790 6804

NNNN
Special weather statement, Aug 27, 1:23 PM EST, 7 minutes before
MEZ001-002-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
223 PM EDT WED AUG 27 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 216 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 44
MILES NORTHEAST OF VAN BUREN TO 7 MILES WEST OF RUSSEL CROSSING. THE
LINE WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT INCLUDE...
    RUSSEL CROSSING...    PORTAGE...            VAN BUREN...
    WOODLAND...           ASHLAND...            WASHBURN...
    LORING...             CARIBOU...            LIMESTONE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN PRODUCE DESTRUCTIVE HAIL...
DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4783 6755 4662 6903 4648 6824 4768 6675

NORTON
NNNN

The radar

The Caribou radar (KCBW), 124 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 27, 1:30 PM EST
Where
Aroostook County, Van Buren
Measured
56 kt (64 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.150, -67.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332906.